A tremor is an involuntary, repetitive, rhythmic shaking or twitching movement. Tremors usually affect the hands and head, but may occasionally occur in the feet or torso.
Essential tremor, which sometimes runs in families, is one of the most common types of tremors. It causes shaking that is most noticeable when the person is doing something like lifting a cup or pointing at an object. The tremor may also affect the person's voice. The shaking caused by essential tremor only occurs when a person moves. Medication can help reduce the shaking.
Tremors can also be caused by caffeine and conditions or medications that affect the nervous system, including:
- Parkinson's disease.
- Liver failure.
- Drug and alcohol withdrawal.
- Mercury or arsenic poisoning.
- Medications such as lithium, drugs taken for arrhythmias and high blood pressure, tricyclic antidepressants, and theophylline.
Current as of: February 20, 2015
Author: Healthwise Staff
Medical Review: Anne C. Poinier, MD - Internal Medicine & Brian D. O'Brien, MD - Internal Medicine & G. Frederick Wooten, MD - Neurology
Public Health Alerts
Public health alerts include information about outbreaks, advisories and product recalls. Click on the links below to read the most recent alerts, or visit our Public Health Alerts web page.
Want More Information?
HealthLink BC, your provincial health line, is as close as your phone or the web any time of the day or night, every day of the year.
Call 8-1-1 toll-free in B.C. or for deaf and hearing-impaired, call 7-1-1.
You can speak with a health service navigator, who can also connect you with a:
- registered nurse any time, every day of the year;
- registered dietitian from 9am to 5pm, Monday to Friday;
- pharmacist from 5pm to 9am, every day of the year.
Translation services are available in more than 130 languages.
FIND Services and Resources
If you are looking for health services in your community, you can use our directory to FIND hospitals, clinics, and other resources.
To learn more about Healthwise, visit Healthwise.org.
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Is it an emergency?
If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be life-threatening. Call 9-1-1 or the local emergency number immediately. If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.